Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 221, NWS Twin Cities, MN

August 24, 2006Pope County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 24, 2006, 10:08 PM CDT for Pope County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2006, 10:08 PM CDT (03:08 UTC)
Expired
Aug 24, 2006, 10:39 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Pope County, MN

The radar

The Minneapolis radar (KMPX), 168 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 10:15 PM CDTHAIL 1Glenwood, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 3:17 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1638 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 250309
SVRMPX
MNC121-250415-
/O.NEW.KMPX.SV.W.0221.060825T0308Z-060825T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1008 PM CDT THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POPE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1115 PM CDT

* AT 1005 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM WAS LOCATED NEAR
  GLENWOOD...OR ABOUT OVER GLENWOOD...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SEDAN...
  GROVE LAKE...
  GILCHRIST...
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR
SOUTHWEST MINNESOTA.

LAT...LON 4575 9554 4546 9561 4543 9514 4576 9515

$$
2 follow-up statements
000 
WWUS53 KMPX 250322
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 PM CDT THU AUG 24 2006

MNC121-250415-
/O.CON.KMPX.SV.W.0221.000000T0000Z-060825T0415Z/
POPE MN-
1022 PM CDT THU AUG 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR POPE COUNTY...

AT 1017 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL.  
THIS STORM WAS LOCATED NEAR GROVE LAKE...OR ABOUT 8 MILES EAST OF 
GLENWOOD...AND MOVING EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE GLENWOOD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

LAT...LON 4575 9542 4543 9549 4543 9514 4576 9515

$$
000 
WWUS53 KMPX 250339
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 PM CDT THU AUG 24 2006

MNC121-250349-
/O.CAN.KMPX.SV.W.0221.000000T0000Z-060825T0415Z/
POPE MN-
1039 PM CDT THU AUG 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR POPE COUNTY IS CANCELLED...

RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAD MOVED OUT OF THE
WARNED AREA. THUS THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

LAT...LON 4575 9542 4543 9549 4543 9514 4576 9515

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:48 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Aug 24, 3:48 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT THU AUG 24 2006

.DISCUSSION...TONIGHT THROUGH SUNDAY
DEEP SURFACE IN CENTRAL SOUTH DAKOTA ATTM WITH PRESSURE NEAR 1000
MB. VERY MOIST...UNSTABLE AIR PUSHING INTO THE MPX CWA IN ADVANCE
OF THIS SYSTEM WITH THE LATEST SPC HRLY MESOSCALE ANALYSIS FOR
20Z SHOWING A REMARKABLE 0.40 0-3 KM VGP TO THE SOUTH AND WEST OF
THE MINNESOTA RIVER VALLEY WITH 0.50 NOSING INTO SOUTH-CENTRAL MN.
THE 0-1 KM BULK SHEAR HAS BEEN PICKING UP TO AROUND 15 TO 25 KNOTS
TOO WHILE THE 0-6 KM BULK SHEAR IS ABOVE 50 KNOTS OVER MUCH OF
THE CWA. REMARKABLY STRONG NSE FOR AUGUST

WEVE BEEN WORKING WITH EXTREMELY LARGE HAIL PRODUCERS ALL DAY
WITH INITIAL ACTIVITY QUITE ELEVATED. HOWEVER...LOWERING LCL AND
LFC FIGURES SUGGEST STORMS WILL BECOME MORE SURFACE ROOTED WITH
INCREASING TORNADO POTENTIAL.

PWAT VALUES PICK UP TO FROM 1.5 TO 2 INCHES AS THE LOW MOVES
EASTWARD ACROSS FAR SOUTHERN MN. WHILE MOISTURE TRANSPORT COULD BE
A GOOD DEAL BETTER FOR A FLOOD EVENT...WE DID ISSUE A FLASH FLOOD WATCH
FOR OUR EASTERN MN COUNTIES AND OUR WEST WISCONSIN COUNTIES.
SYSTEM MAKES ITS WAY EAST OF THE AREA ON FRIDAY AND WE DRY OUT.

LONGER TERM...SUNDAY NIGHT THROUGH THURSDAY
DISCUSSION NOT AVAILABLE THIS ISSUANCE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR ANOKA-BENTON-CARVER-CHISAGO-DAKOTA-GOODHUE-
     HENNEPIN-ISANTI-KANABEC-MILLE LACS-MORRISON-RAMSEY-RICE-
     SCOTT-SHERBURNE-STEARNS-TODD-WASHINGTON-WRIGHT COUNTY(IES).

WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
     POLK-RUSK-ST. CROIX COUNTY(IES).

&&
Hazardous weather outlook, Aug 24, 5:34 AM CDT, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 AM CDT THU AUG 24 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
534 AM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS MODERATE RISK OF SEVERE WEATHER ACROSS WEST CENTRAL AND
SOUTHERN MINNESOTA AND FAR WEST CENTRAL WISCONSIN. THERE IS A
SLIGHT RISK OF SEVERE WEATHER ACROSS THE REST OF THE OUTLOOK AREA.

SEVERAL WEATHER FEATURES WILL BRING POTENTIAL FOR SIGNIFICANT
SEVERE WEATHER DEVELOPMENT TODAY AND TONIGHT. THE FIRST FOCUS FOR
THUNDERSTORMS WILL BE A NEARLY STATIONARY WARM FRONTAL BOUNDARY
POSITIONED ACROSS FAR SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN THROUGH THE AFTERNOON. THE ATMOSPHERE TO THE NORTH OF
THIS BOUNDARY WILL BECOME UNSTABLE AS TEMPERATURES WARM UP AND
MOISTURE INCREASES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND NORTH OF THIS BOUNDARY. STRONG VERTICAL WIND SHEAR AND
MODERATE INSTABILITY WILL ALLOW THESE STORMS TO POTENTIALLY BECOME
SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
POSSIBLE. THE GREATEST RISK FOR TORNADOES WILL BE ALONG AND JUST
NORTH OF THE FRONT...OR SOUTHWEST OF AN ALEXANDRIA TO ST. CLOUD
MINNESOTA TO NEW RICHMOND TO MENOMONIE WISCONSIN LINE. THE FRONT
WILL BEGIN TO MOVE NORTH AND EAST TOWARDS SOUTH CENTRAL MINNESOTA
AND FAR WEST CENTRAL WISCONSIN THIS EVENING. STORMS THAT DEVELOP
ALONG THIS FRONT WILL LIKELY EXPAND INTO A LARGE THUNDERSTORM
COMPLEX LATE THIS EVENING BRINGING HEAVY RAIN WITH IT.

A SECOND AREA OF THUNDERSTORMS WILL BE ASSOCIATED WITH A SURFACE
LOW PRESSURE SYSTEM AND COLD FRONT MOVING EAST OUT OF SOUTH
DAKOTA. THUNDERSTORM ACTIVITY WILL LIKELY BE CONFINED TO THE
IMMEDIATE LOCATION OF THE COLD FRONT WHICH WILL ENTER SOUTHWEST
MINNESOTA THIS EVENING. SOME ISOLATED THUNDERSTORMS MAY DEVELOP
WELL AHEAD OF THE FRONT ACROSS EXTREME SOUTHERN MINNESOTA AND
SOUTH OF THE NEARLY STATIONARY WARM FRONT. ALL OF THESE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES. THIS
ACTIVITY WILL MOVE EASTWARD LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE EARLY AFTERNOON HOURS
FRIDAY IN WEST CENTRAL WISCONSIN...BUT THEY ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS AT THIS TIME. NO HAZARDOUS WEATHER IS EXPECTED
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND TONIGHT.

MDB

In the hours before

Local storm report, Aug 24, 7:28 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
728 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND DMG     3 E FARIBAULT           44.30N 93.21W
08/24/2006                   RICE               MN   TRAINED SPOTTER

            10 INCH TREE DOWN BESIDE HWY 60.

&&

BVS
Local storm report, Aug 24, 8:25 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             BLAINE                  45.17N 93.21W
08/24/2006  E1.50 INCH       ANOKA              MN   TRAINED SPOTTER

&&

BVS
Local storm report, Aug 24, 8:26 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
826 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             ANOKA                   45.21N 93.39W
08/24/2006  E0.88 INCH       ANOKA              MN   TRAINED SPOTTER

&&

BVS
Local storm report, Aug 24, 8:28 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
828 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HAIL             1 S NEW PRAGUE          44.53N 93.57W
08/24/2006  M2.75 INCH       LE SUEUR           MN   TRAINED SPOTTER

0950 AM     HAIL             1 N NEW PRAGUE          44.56N 93.57W
08/24/2006  M2.75 INCH       SCOTT              MN   TRAINED SPOTTER

&&

BVS
Local storm report, Aug 24, 9:30 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
930 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             CLARKS GROVE            43.76N 93.33W
08/24/2006  E1.00 INCH       FREEBORN           MN   FIRE DEPT/RESCUE

&&

BVS
Special weather statement, Aug 24, 9:41 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
941 PM CDT THU AUG 24 2006

MNZ041-042-047-048-250345-
DOUGLAS-POPE-STEVENS-TODD-
945 PM CDT THU AUG 24 2006

...SIGNIFICANT WEATHER ALERT FOR TODD...DOUGLAS...POPE AND EASTERN
STEVENS COUNTIES IN WESTERN MINNESOTA UNTIL 1045 PM CDT...

AT 945 PM CDT...STRONG THUNDERSTORMS EXTENDED ALONG A LINE  ABOUT 10
MILES SOUTH OF BATTLE LAKE TO NEAR MORRIS. THE STORMS WERE MOVING
NORTHEAST AT 30 MPH.

A TORNADO WATCH REMAINS IN EFFECT MIDNIGHT CDT.

SMALL HAIL IS POSSIBLE WITH THESE STORMS.

EDWARDS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:09 PM CDTTornado WarningMPXSteele36 min
Aug 24, 7:16 PM CDTTornado WarningMPXRice29 min
Aug 24, 7:43 PM CDTSevere Thunderstorm WarningMPXRice, Steele62 min
Aug 24, 7:59 PM CDTTornado WarningMPXBlue Earth31 min
Aug 24, 8:13 PM CDTSevere Thunderstorm WarningMPXWaseca62 min
Aug 24, 8:25 PM CDTTornado WarningMPXWaseca65 min
Aug 24, 8:45 PM CDTTornado WarningMPXFreeborn30 min
Aug 24, 8:50 PM CDTSevere Thunderstorm WarningMPXSteele40 min
Aug 24, 9:14 PM CDTSevere Thunderstorm WarningMPXFreeborn61 min
Aug 24, 10:12 PM CDTSevere Thunderstorm WarningMPXFreeborn63 min
Aug 24, 10:19 PM CDTSevere Thunderstorm WarningMPXStearns56 min
Aug 24, 11:08 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns67 min
Aug 24, 11:15 PM CDTSevere Thunderstorm WarningMPXSteele60 min
Aug 24, 11:18 PM CDTSevere Thunderstorm WarningMPXMartin57 min
Aug 25, 12:01 AM CDTSevere Thunderstorm WarningMPXAnoka, Isanti59 min
Aug 25, 12:23 AM CDTSevere Thunderstorm WarningMPXFaribault67 min
Aug 25, 12:38 AM CDTSevere Thunderstorm WarningMPXChisago28 min
Aug 25, 1:18 AM CDTFlash Flood WarningMPXFreeborn117 min
Aug 25, 1:36 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.